Alert archive / North Carolina / High Wind Warnings in 2009

High Wind Warning 1, NWS Raleigh, NC

January 7, 200910 counties in North Carolina

NWS Raleigh, NC issued this high wind warning at Jan 7, 2009, 5:18 PM EST for 10 counties in North Carolina. It was in force for 115 min. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 2009, 5:18 PM EST (22:18 UTC)
Expired
Jan 7, 2009, 7:13 PM EST
In force
115 min
Issued by
NWS Raleigh, NC

Counties Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Vance County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 7, 5:25 PM ESTNON-TSTM WND DMG2 Nne Henderson, NCNUMEROUS TREES AND POWER LINES DOWN ACROSS VANCE COUNTY.
Jan 7, 5:30 PM ESTNON-TSTM WND DMG5 Sse Louisburg, NCNUMEROUS TREES AND POWER LINES DOWNED ACROSS FRANKLIN COUNTY. A TREE ALSO FELL ONTO A HOUSE.
Jan 7, 5:30 PM ESTNON-TSTM WND DMGClinton, NCNUMEROUS TREES AND POWER LINES DOWN ACROSS THE NORTHERN PORTION OF SAMPSON COUNTY...INCLUDING THE CLINTON AREA.
Jan 7, 5:30 PM ESTNON-TSTM WND DMGSmithfield, NCA FEW TREES REPORTED DOWN ACROSS JOHNSTON COUNTY ALONG WITH SCATTERED POWER OUTAGES.
Jan 7, 5:40 PM ESTNON-TSTM WND DMGWarrenton, NCNUMEROUS TREES DOWN ACROSS WARREN COUNTY WITH THE HIGHEST CONCENTRATION OF DAMAGE NEAR THE HALIFAX COUNTY LINE.
Jan 7, 5:45 PM ESTNON-TSTM WND DMGWilson, NCEXTENSIVE POWER OUTAGES REPORTED IN WILSON COUNTY. NUMEROUS TREES AND POWER LINES DOWNED ACROSS THE COUNTY.
Jan 7, 5:46 PM ESTNON-TSTM WND GST 62Elm City, NCROCKY MOUNT WILSON AIRPORT ASOS REPORTED A SUSTAINED WIND OF 44 MPH WITH A GUST TO 62 MPH.
Jan 7, 5:46 PM ESTNON-TSTM WND GST 63Goldsboro, NCTHE GSB ASOS REPORTED A PEAK WIND GUST OF 63 MPH.
Jan 7, 6:00 PM ESTNON-TSTM WND DMGTarboro, NCNUMEROUS TREES AND POWER LINES DOWN THROUGHOUT EDGECOMBE COUNTY WITH SEVERAL POWER OUTAGES. A ROOF WAS BLOWN OFF OF A TRAILER. IN ADDITION...TREES FELL ONTO AT LEAST A FEW HOMES. NUMEROUS AUTOMOBILE ACCIDENTS WERE REPORTED DUE TO DOWNED TREES ACROSS ROADWAYS.
Jan 7, 6:02 PM ESTNON-TSTM WND DMG1 Ne Enfield, NCA ROOF HAS BEEN BLOWN OFF OF A STRUCTURE ON THE 400 BLOCK OF HALIFAX STREET IN ENFIELD.
Jan 7, 6:14 PM ESTNON-TSTM WND DMGRoanoke Rapids, NCPOWER LINES DOWN AT THE 300 BLOCK OF JACKSON STREET IN ROANOKE RAPIDS. TREES WERE REPORTED DOWNED IN THE HOLISTER COMMUNITY NEAR THE WARREN COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 072218
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EST WED JAN 7 2009

...HIGH WIND WARNING AND WIND ADVISORY IN EFFECT...

.STRONG WINDS ALOFT WILL BE ABLE TO MIX DOWN TO THE SURFACE AS
COLDER AIR SETTLES ACROSS CENTRAL NORTH CAROLINA. THIS WILL RESULT
IN WIND GUSTS TO AROUND 45 MPH WITH GUSTS AS HIGH AS 60 MPH IN THE
COASTAL PLAIN.

NCZ009>011-026>028-042-043-078-089-080000-
/O.UPG.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/
/O.NEW.KRAH.HW.W.0001.090107T2218Z-090108T0000Z/
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-
WAYNE-SAMPSON-
INCLUDING THE CITIES OF...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...
SMITHFIELD...WILSON...GOLDSBORO...CLINTON
518 PM EST WED JAN 7 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

A LINE OF SHOWERS IS CURRENTLY CROSSING THE NORTHERN PIEDMONT
SOUTH INTO THE SOUTHERN SANDHILLS. THERE HAVE BEEN NUMEROUS
REPORTS OF WIND GUSTS EXCEEDING 50 MPH IMMEDIATELY BEHIND THE LINE
OF SHOWERS. THIS LINE IS RAPIDLY MOVING EAST...AND WILL AFFECT THE
COASTAL PLAIN THROUGH 7 PM...INCLUDING THE INTERSTATE 95 CORRIDOR.
WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED IMMEDIATELY AFTER THE RAIN
COMES TO AN END. THESE WINDS...COMBINED WITH THE MOIST
SOILS...WILL CAUSE DOWNED TREES AND POWER LINES AND PERHAPS EVEN
SOME PROPERTY DAMAGE. MOTORISTS ALONG INTERSTATE 95 SHOULD USE
EXTREME CAUTION AS THESE WINDS WILL BE BLOWING CROSSWISE TO THE
INTERSTATE. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NCZ007-008-021>025-038>041-073>077-083>086-088-080000-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM...
GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...
LEXINGTON...ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM...
LAURINBURG...RAEFORD...FAYETTEVILLE
518 PM EST WED JAN 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

THIS AFTERNOON AND EVENING...SOUTHWEST WINDS WILL INCREASE ONCE
AGAIN TO BETWEEN 25 AND 30 MPH. THERE WILL BE FREQUENT GUSTS UP
TO 40 OR 45 MPH. THESE STRONG WINDS COUPLED WITH THE SATURATED
SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER POLES...LEADING TO
SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH THIS
EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE
LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE
WIND.

$$

JFB
2 follow-up statements
000 
WWUS72 KRAH 080000
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EST WED JAN 7 2009

...HIGH WIND WARNING AND WIND ADVISORY IN EFFECT...

.STRONG WINDS ALOFT WILL BE ABLE TO MIX DOWN TO THE SURFACE AS
COLDER AIR SETTLES ACROSS CENTRAL NORTH CAROLINA. THIS WILL
RESULT IN WIND GUSTS TO AROUND 45 MPH WITH GUSTS AS HIGH AS
60 MPH IN THE COASTAL PLAIN.

NCZ009>011-026>028-042-043-078-089-080500-
/O.CAN.KRAH.HW.W.0001.000000T0000Z-090108T0000Z/
/O.EXA.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-
WAYNE-SAMPSON-
INCLUDING THE CITIES OF...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...
SMITHFIELD...WILSON...GOLDSBORO...CLINTON
700 PM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE
HIGH WIND WARNING HAS BEEN CANCELED. 

WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE
EVENING ACROSS THE COASTAL PLAIN. WHILE THE THREAT OF 60 MPH
WINDS HAS DECREASED...THERE IS STILL THE POTENTIAL FOR WINDS TO
GUST AS HIGH AS 50 TO 55 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH.
THESE STRONG WINDS COUPLED WITH THE SATURATED SOIL WILL LIKELY
TOPPLE A FEW TREES AND POWER POLES...LEADING TO SOME POWER
OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH BY LATE THIS EVENING.
MOTORISTS DRIVING ALONG INTERSTATE 95 SHOULD DRIVE WITH EXTREME
CAUTION AS WINDS WILL BLOW CROSSWISE TO THE ROAD.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE
LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE
WIND.

$$

NCZ007-008-021>025-038>041-073>077-083>086-088-080500-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM...
GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...
LEXINGTON...ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM...
LAURINBURG...RAEFORD...FAYETTEVILLE
700 PM EST WED JAN 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE
EVENING ACROSS MUCH OF CENTRAL NORTH CAROLINA. WIND GUSTS AS HIGH
AS 40 TO 45 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH CAN BE
EXPECTED. WIND GUSTS AS HIGH AS 50 MPH ARE STILL POSSIBLE OVER THE
NEXT FEW HOURS ACROSS THE SANDHILLS. THESE STRONG WINDS COUPLED
WITH THE SATURATED SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER
POLES...LEADING TO SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY
DIMINISH BY LATE THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE
LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE
WIND.

$$

JFB
000 
WWUS72 KRAH 080014 CCA
NPWRAH

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT...

.STRONG WINDS WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA TONIGHT.
THIS WILL RESULT IN WIND GUSTS TO AROUND 45 MPH WITH GUSTS AS HIGH
AS 55 MPH IN THE COASTAL PLAIN EARLY THIS EVENING.

NCZ009>011-026>028-042-043-078-089-080500-
/O.CAN.KRAH.HW.W.0001.000000T0000Z-090108T0000Z/
/O.EXA.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-
WAYNE-SAMPSON-
INCLUDING THE CITIES OF...HENDERSON...WARRENTON...
ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...
SMITHFIELD...WILSON...GOLDSBORO...CLINTON
713 PM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. THE
HIGH WIND WARNING HAS BEEN CANCELED. 

WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE
EVENING ACROSS THE COASTAL PLAIN. WHILE THE THREAT OF 60 MPH
WINDS HAS DECREASED...THERE IS STILL THE POTENTIAL FOR WINDS TO
GUST AS HIGH AS 50 TO 55 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH.
THESE STRONG WINDS COUPLED WITH THE SATURATED SOIL WILL LIKELY
TOPPLE A FEW TREES AND POWER POLES...LEADING TO SOME POWER
OUTAGES. WINDS WILL ONLY GRADUALLY DIMINISH BY LATE THIS EVENING.
MOTORISTS DRIVING ALONG INTERSTATE 95 SHOULD DRIVE WITH EXTREME
CAUTION AS WINDS WILL BLOW CROSSWISE TO THE ROAD.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE
LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE
WIND.

$$

NCZ007-008-021>025-038>041-073>077-083>086-088-080500-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-090108T0500Z/
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM...
GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...
LEXINGTON...ASHEBORO...PITTSBORO...RALEIGH...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM...
LAURINBURG...RAEFORD...FAYETTEVILLE
713 PM EST WED JAN 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

WINDY SOUTHWEST TO WEST WINDS WILL CONTINUE FOR THE REST OF THE
EVENING ACROSS MUCH OF CENTRAL NORTH CAROLINA. WIND GUSTS AS HIGH
AS 40 TO 45 MPH WITH SUSTAINED WINDS OF 20 TO 30 MPH CAN BE
EXPECTED. WIND GUSTS AS HIGH AS 50 MPH ARE STILL POSSIBLE OVER THE
NEXT FEW HOURS ACROSS THE SANDHILLS. THESE STRONG WINDS COUPLED
WITH THE SATURATED SOIL WILL LIKELY TOPPLE A FEW TREES AND POWER
POLES...LEADING TO SOME POWER OUTAGES. WINDS WILL ONLY GRADUALLY
DIMINISH BY LATE THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. ALSO...TAKE CARE TO SECURE
LIGHTWEIGHT...OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE
WIND.

$$

JFB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this high wind warning went out at Jan 7, 2:56 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 7, 2:56 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EST WED JAN 7 2009

.SYNOPSIS...
BEHIND A STRONG COLD FRONT...VERY WINDY CONDITIONS CONTINUE THROUGH
THIS EVENING. A WEAK SURFACE TROUGH...ALONG WITH AN UPPER-LEVEL
DISTURBANCE...PROVIDE FOR A SMALL CHANCE OF PRECIPITATION THURSDAY.
HIGH PRESSURE BUILDS IN FOR FRIDAY...WITH ANOTHER COLD FRONT MOVING
THROUGH THE REGION SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 255 PM WEDNESDAY...

ALTHOUGH INSTABILITY IS MODEST AT BEST...WITH SURFACE-BASED LIFTED
INDICES ON MSAS ONLY ABOUT AS LOW AS 4C AND SURFACE DEW POINTS
FALLING INTO THE UPPER 30S IN SOME LOCATIONS OVER THE WESTERN
PIEDMONT...A FEW SHOWERS HAD DEVELOPED ALONG THE PRIMARY COLD
FRONT IN THE COLD-AIR ADVECTION ALOFT. WIND GUSTS HAD INCREASED
ONCE AGAIN AS EXPECTED...WITH VALUES PRIMARILY RANGING FROM 25KT
TO 40KT...THOUGH KBUY DID REPORT A PEAK WIND GUST OF 44KT AT
1836Z. THE STRONGEST WIND GUST OBSERVED ON OBSERVATIONS TO THE
WEST OF CENTRAL NORTH CAROLINA WAS 39KT...AND GIVEN THE MIXING
THAT WILL CONTINUE THIS EVENING...AND 925MB WINDS ONLY
DIMINISHING FROM 40-50KT TO 30-40KT THIS EVENING...WILL CERTAINLY
CONTINUE THE WIND ADVISORY THROUGH THE EVENING. AS DIURNAL TRENDS
TAKE OVER AND 925MB WINDS DIMINISH TO 25-35KT OVERNIGHT...ALTHOUGH
GUSTINESS TO 15-25MPH IS EXPECTED OVERNIGHT DO NOT ANTICIPATE WIND
ADVISORY CONDITIONS PAST THE LATE EVENING HOURS.

ANY REMAINING SHOWERS SHOULD DIMINISH QUICKLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS COURTESY OF DRIER AIR MOVING IN
FROM THE WEST ALONG WITH AT LEAST MODERATE SUBSIDENCE AS FORECAST
BY BOTH THE NAM AND THE GFS. SUBSIDENCE IS FORECAST THROUGH 12Z
THURSDAY...BUT BETWEEN 12Z AND 18Z THURSDAY BOTH THE NAM AND THE
GFS RAPIDLY INCREASE LIFT AND UPPER-LEVEL DIVERGENCE ASSOCIATED
WITH A MODERATE MID-LEVEL SHORTWAVE MOVING ACROSS CENTRAL NORTH
CAROLINA AND THE DEVELOPMENT OF A SURFACE TROUGH. FRONTOGENETIC
FORCING IS OBSERVED THURSDAY ESPECIALLY IN THE LAYER FROM 850MB-
700MB FROM THURSDAY MORNING THROUGH AT LEAST EARLY THURSDAY
AFTERNOON...AND THE GFS IN PARTICULAR PROVIDES FOR SUFFICIENT
MOISTURE BETWEEN 850MB AND 700MB...WHERE TEMPERATURES FALL TO
AROUND -15C NEAR THE TOP OF THAT LAYER...TO RESULT IN AT LEAST A
CHANCE OF PRECIPITATION. WHILE BUFR SOUNDINGS FROM BOTH THE NAM
AND THE GFS ARE FAIRLY DRY AT 12Z...MOISTURE INCREASES FROM WEST
TO EAST THROUGH 18Z. BOTH THE NAM AND GFS QPF FIELDS ARE AT LEAST
0.01 THURSDAY.

OVERNIGHT LOWS ARE EXPECTED TO RANGE FROM THE MID TO UPPER 30S OVERALL...
WITH THICKNESSES SUPPORTING HIGHS FROM THE UPPER 40S TO LOWER 50S
GIVEN ENOUGH SUN BEFORE CLOUDS MOVE IN. DEPENDING ON THE ONSET OF
ANY PRECIPITATION...WITH MODEL SOUNDINGS ESPECIALLY TOWARD KGSO
SHOWING AN ABOVE FREEZING DEPTH OF ONLY AROUND 1500FT...IF ANY
AREA OF PRECIPITATION WOULD BEGIN EARLY ENOUGH THERE COULD BE A
FEW FLAKES MIXED IN WITH ANY RAIN. WILL MENTION THIS IN PARTS OF
THE NORTHWEST PIEDMONT...ANTICIPATING ENOUGH BOUNDARY LAYER
WARMING IN THE MORNING TO INCREASE THE ABOVE FREEZING DEPTH
ELSEWHERE. AN EARLIER ONSET WOULD MEAN A BETTER POTENTIAL FOR A
MIX WITH A FEW FLAKES...BUT SURFACE TEMPERATURES WELL ABOVE
FREEZING WOULD MAKE THE IMPACT NIL. 925MB WINDS OF 20-30KT SUGGEST
THE POTENTIAL FOR A FEW WIND GUSTS AGAIN THURSDAY...HOWEVER...
THESE SHOULD CERTAINLY BE LESS THAN THIS AFTERNOON AND TEMPERED BY
CLOUDS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 255 PM WEDNESDAY...

WEAK SURFACE HIGH PRESSURE DROPS OVER THE LOWER MISSISSIPPI VALLEY
THURSDAY EVENING THEN MOVES EAST AND OFFSHORE AFTER DARK FRIDAY. AN
APPROACHING COLD FRONT WILL MOVE THROUGH CENTRAL NORTH CAROLINA
SATURDAY AND SATURDAY EVENING. THE 12Z ECMWF CONTINUES TO BE THE
SLOWER MODEL AND SLIGHTLY PREFERRED AS THE SLOWER MODEL FREQUENTLY
VERIFIES BEST. THE SURFACE LOW ASSOCIATED WITH THE FRONT TRAVELS
THROUGH NORTH VIRGINIA WITH THE SURFACE TROUGH QUITE BAGGY OVER
NORTH CAROLINA. THE SYSTEM ALSO MOVES AT A GOOD CLIP ACROSS THE AREA
WITH INDIVIDUAL CELLS LIKELY MOVING AT 40 MPH. THUS EXPECT RAINFALL
AMOUNTS TO BE MODEST AT ONE THIRD INCH OR LESS. FREEZING LEVEL WILL
BE AT NINE TO TEN THOUSAND FEET AND AN ALL RAIN EVENT EXPECTED.

LOW TEMPERATURES OF 25 TO 32 FRIDAY MORNING BEHIND THE COLD FRONT
THEN MID 30S SATURDAY MORNING AHEAD OF THE FRONT. HIGH TEMPERATURES
47 TO 53 FRIDAY RISING TO 55 TO 65 AHEAD OF THE FRONT SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 255 PM WEDNESDAY...

SURFACE HIGH PRESSURE OVER THE AREA SUNDAY... THEN THE GFS DEEPENS A
SURFACE LOW SUNDAY NIGHT OVER THE GREAT LAKES WITH THE ECMWF SIMILAR
BUT FURTHER NORTH. THE GFS THEN BEGINS TO DROP AN IMPRESSIVE 1048
MILLIBAR SURFACE HIGH OUT OF CENTRAL CANADA MONDAY EVENING... WHILE
THE ECMWF IS SIGNIFICANTLY WEAKER. THE STRONG PRESSURE GRADIENT ON
THE GFS BETWEEN THE HIGH AND LOW BLASTS COLD AIR INTO NORTH
CAROLINA TUESDAY NIGHT GIVING GREENSBORO A 1000 TO 850 MILLIBAR
THICKNESS OF 1200 METERS WEDNESDAY MORNING...ROUGHLY A ONCE A DECADE
EVENT. THIS WOULD INDICATE WEDNESDAY MORNING LOWS AROUND ZERO. AS
THIS IS SEVEN DAYS OUT... AND A FORECAST RARE EVENT... WILL FOLLOW
THE ECMWF MODEL WHICH IS CLOSER TO CLIMATOLOGY WITH WEDNESDAY
MORNING LOWS 25 TO 30 DEGREES. FORECAST FOR THIS ENTIRE PERIOD WILL
BE DRY GIVEN THE DISTANT NATURE OF THE SUNDAY NIGHT LOW.

AFTERNOON HIGHS AROUND FIFTY EXCEPT FORTIES WEDNESDAY. LOWS NOT FAR
FROM FREEZING EXCEPT 25 TO 30 WEDNESDAY MORNING.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 115 PM WEDNESDAY...

DRIER AIR WILL CONTINUE TO MOVE INTO CENTRAL NORTH CAROLINA WITH
WIND GUSTS THE PRIMARY AVIATION FACTOR THROUGH TONIGHT. WITH 925MB
WINDS OF 40-50KT THIS AFTERNOON AND ONLY GRADUALLY DIMINISHING TO
25-35KT OVERNIGHT...THERE WILL BE SOME WIND GUSTS AT THE SURFACE AT
OR A FEW KNOTS ABOVE 35KT AT TIMES THIS AFTERNOON THROUGH EARLY
EVENING BEFORE SUBSIDING. THERE SHOULD BE ENOUGH COLD-AIR ADVECTION
ALLOWING SOME WIND GUSTS INTO THE TEENS KTS OVERNIGHT BASED ON THE
MODEL SOUNDING PROFILES FROM BOTH THE NAM AND THE GFS. MOST CEILINGS
WILL BE VFR OR HIGH MVFR WITH SCATTERED CLOUDS...IF ANY...TONIGHT.

MID-LEVEL WAVE MOVES INTO CENTRAL NORTH CAROLINA EARLY THURSDAY
COMBINED WITH A SURFACE TROUGH THAT MOVES THROUGH THE STATE. WITH
MODEST DIVERGENCE ALOFT ALONG WITH LOW-LEVEL CONVERGENCE...ENOUGH
LIFT WILL BE GENERATED TO AT LEAST PROVIDE FOR THE DEVELOPMENT OF
LOW VFR OR HIGH MVFR CEILINGS BY 18Z. IN ADDITION TO THE CLOUDS...
LIFT SHOULD BE SUFFICIENT TO GENERATE SCATTERED AREAS OF RAIN. THIS
RAIN MAY BE MIXED WITH A LITTLE SNOW BASED ON ABOVE FREEZING LAYERS
ON THE NAM AND GFS BUFR SOUNDINGS OF ONLY NEAR 1500FT BEFORE 18Z.
SURFACE TEMPERATURES WILL BE WARM...ABOVE FREEZING EXPECTED. 925MB
WINDS OF 20-30KT WILL ALLOW FOR THE CONTINUATION OF A FEW GUSTS...
THOUGH NOT AS GUSTY CERTAINLY AS THIS AFTERNOON.

BEYOND THE 18Z VALID TAF PERIOD...HIGH PRESSURE BRINGS VFR
CONDITIONS THURSDAY NIGHT THROUGH FRIDAY. CLOUDS WILL INCREASE AND
LOWER INTO SATURDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT.
EXPECT MODERATE SURFACE WIND GUSTS AHEAD OF THE FRONT FROM THE
SOUTHWEST SATURDAY...AND BEHIND THE FRONT FROM THE WEST AND
NORTHWEST LATE SATURDAY INTO SUNDAY. CONDITIONS SHOULD BE VFR SUNDAY
AND MONDAY UNDER HIGH PRESSURE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...DJF
Hazardous weather outlook, Jan 7, 4:15 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EST WED JAN 7 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-082115-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
415 PM EST WED JAN 7 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 7, 11:45 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1145 AM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND GST     6 S FAYETTEVILLE        34.99N 78.88W
01/07/2009  E53.00 MPH       CUMBERLAND         NC   ASOS

            WIND GUST TO 46 KNOTS AT KFAY AT 1345Z.

0850 AM     TSTM WND DMG     5 E LAKE GASTON         36.53N 77.91W
01/07/2009                   WARREN             NC   EMERGENCY MNGR

            10 TO 15 PINE TREES REPORTED DOWN NEAR LIZARD CREEK ROAD
            AND NORTHERN COVE DRIVE. ONE HOUSE WAS REPORTED DAMAGED
            ALONG WITH TWO CARS. IN ADDITION...POWER LINES WERE
            REPORTED DOWN AS WELL.

0904 AM     NON-TSTM WND DMG 3 WNW TARBORO           35.93N 77.61W
01/07/2009                   EDGECOMBE          NC   COUNTY OFFICIAL

            POWER POLES AND LINES DOWN NEAR US HWY 64 ALT AND RACCOON
            BRANCH ROAD.

0908 AM     TSTM WND DMG     11 S SMITHFIELD         35.35N 78.38W
01/07/2009                   JOHNSTON           NC   COUNTY OFFICIAL

            SEVERAL TREES DOWN NEAR CREEK BRIDGE AND OAK FOREST ROAD.

0914 AM     TSTM WND DMG     6 S SPRING HOPE         35.87N 78.10W
01/07/2009                   NASH               NC   LAW ENFORCEMENT

            TREES REPORTED DOWN NEAR NC HWY 581 AND NC HWY 97.

0920 AM     TSTM WND DMG     2 ENE ROSEBORO          34.97N 78.47W
01/07/2009                   SAMPSON            NC   LAW ENFORCEMENT

            TWO TREES REPORTED DOWN ACROSS WHITE WOOD ROAD... NEAR
            MARION-AMOS ROAD.

0920 AM     TSTM WND DMG     3 SE ROSEBORO           34.92N 78.48W
01/07/2009                   SAMPSON            NC   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN ACROSS FLEET COOPER ROAD... NEAR
            ANDREWS CHAPEL ROAD.

0923 AM     TSTM WND GST     3 WSW CLINTON           34.98N 78.37W
01/07/2009  M47.00 MPH       SAMPSON            NC   AWOS

            WIND GUST TO 41 KNOTS AT KCTZ AT 1423Z.

0924 AM     TSTM WND DMG     N KENLY                 35.60N 78.12W
01/07/2009                   WILSON             NC   LAW ENFORCEMENT

            ONE TREE REPORTED DOWN IN KENLY.

0932 AM     TSTM WND DMG     2 SE ARCOLA             36.26N 77.95W
01/07/2009                   HALIFAX            NC   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN BY LAW ENFORCEMENT IN
            HOLLISTER.

0936 AM     TSTM WND DMG     2 N BATTLEBORO          36.08N 77.75W
01/07/2009                   NASH               NC   LAW ENFORCEMENT

            TREES DOWN BETWEEN BATTLEBORO AND WHITAKERS ALONG US HWY
            301.

0937 AM     TSTM WND GST     2 S GOLDSBORO           35.34N 77.97W
01/07/2009  M49.00 MPH       WAYNE              NC   OFFICIAL NWS OBS

            WIND GUST TO 43 KNOTS AT KGSB AT 1437Z.

0945 AM     TSTM WND DMG     3 N TARBORO             35.96N 77.57W
01/07/2009                   EDGECOMBE          NC   LAW ENFORCEMENT

            TREE DOWN ON NC 33 JUST NORTH OF TARBORO. WIND DAMAGE
            ASSOCIATED WITH A LINE OF CONVECTION.

0951 AM     TSTM WND DMG     2 NNE SCOTLAND NECK     36.16N 77.41W
01/07/2009                   HALIFAX            NC   LAW ENFORCEMENT

            TWO TREES REPORTED DOWN IN SCOTLAND NECK ON CARROT LANE.
            LAW ENFORCEMENT REPORTED ONE OF THE TREES TO BE ON FIRE.

&&

BSD
Special weather statement, Jan 7, 4:47 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
447 PM EST WED JAN 7 2009

NCZ007>010-024>026-040-041-072300-
PERSON-GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...CHAPEL HILL...DURHAM...LOUISBURG...PITTSBORO...
RALEIGH
447 PM EST WED JAN 7 2009

...STRONG SHOWERS WITH SMALL HAIL AND STRONG WIND GUSTS TO AFFECT
CENTRAL NC THROUGH 6 PM...

AN AREA OF SHOWERS WITH AN EMBEDDED THUNDER STRIKE OR TWO WILL
MOVE NORTHEAST ACROSS THE CENTRAL AND NORTHERN PIEDMONT THROUGH 6
PM. STRONG WIND GUSTS OF 4O TO 50 MPH AND A BRIEF PERIOD OF SMALL
HAIL ARE POSSIBLE WITH THESE SHOWERS. AREAS IMPACTED
INCLUDE...RESEARCH TRIANGLE PARK...
BUTNER...OXFORD...HENDERSON...LOUISBURG AND WARRENTON.
Local storm report, Jan 7, 4:57 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND DMG RAEFORD                 34.98N 79.22W
01/07/2009                   HOKE               NC   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN IN RAEFORD. A TREE WAS ALSO
            BLOWN ONTO THE ROOF OF A HOME ON INDEPENDENCE DRIVE NEAR
            THE CUMBERLAND COUNTY LINE.

0448 PM     NON-TSTM WND DMG 6 S PINEVIEW            35.23N 79.10W
01/07/2009                   HARNETT            NC   TRAINED SPOTTER

            A TREE AND POWER POLE DOWN NEAR THE INTERSECTION OF MARKS
            RD AND PINE OAK LANE. POWER OUTAGES IN THE AREA.

&&

JFB
Special weather statement, Jan 7, 4:57 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST WED JAN 7 2009

NCZ042-043-077-078-088-089-080000-
JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...WILSON...LILLINGTON...
GOLDSBORO...FAYETTEVILLE...CLINTON
457 PM EST WED JAN 7 2009

...SHOWERS WITH STRONG WIND GUSTS TO AFFECT SANDHILLS AND
COASTAL PLAIN REGION THROUGH 630 PM...

AN AREA OF SHOWERS WITH AN EMBEDDED THUNDER STRIKE OR TWO WILL
MOVE NORTHEAST ACROSS THE SANDHILLS AND COASTAL PLAIN REGION OF
NORTH CAROLINA THROUGH 630 PM. STRONG WIND GUSTS OF 4O TO 50 MPH
AND A BRIEF PERIOD OF SMALL HAIL WILL LIKELY OCCUR WITH THESE
SHOWERS. AREAS IMPACTED INCLUDE...FAYETTEVILLE...LILLINGTON...
DUNN...BENSON...AND CLINTON. SPORADIC POWER OUTAGES AND TREE
DAMAGE COULD RESULT FROM THESE STRONG WIND GUSTS.
Local storm report, Jan 7, 5:01 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     NON-TSTM WND GST HOLLY SPRINGS           35.66N 78.84W
01/07/2009  M50 MPH          WAKE               NC   TRAINED SPOTTER

            MEASURED ON TRAINED SPOTTERS PERSONAL WEATHER STATION

&&

JFB
Special weather statement, Jan 7, 5:18 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EST WED JAN 7 2009

NCZ007-022>024-039-040-072330-
PERSON-GUILFORD-ALAMANCE-ORANGE-RANDOLPH-CHATHAM-
INCLUDING THE CITIES OF...ROXBORO...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...ASHEBORO...PITTSBORO
518 PM EST WED JAN 7 2009

...BRIEF MIX OF LIGHT SLEET AND RAIN ACROSS THE WESTERN PIEDMONT...

AN AREA OF SHOWERS WILL QUICKLY MOVE EAST ACROSS THE WESTERN
PIEDMONT THROUGH 7 PM. A BRIEF PERIOD OF LIGHT SLEET WILL BE
MIXED WITH THE RAIN AS TEMPERATURES FALL INTO THE LOWER 40S.
STRONG WIND GUSTS OF 30 TO 40 MPH ARE ALSO POSSIBLE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 11:34 PM ESTDense Fog AdvisoryRAHAlamance, Chatham, Davidson, Durham, Edgecombe, Forsyth and 13 more6 hr
Jan 7, 3:38 AM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more18 hr
Jan 7, 8:59 AM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne61 min
Jan 7, 9:12 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson51 min
Jan 7, 9:23 AM ESTSevere Thunderstorm WarningRAHHalifax37 min

Nearby

High Wind Warnings in North Carolina, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.